Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 156, NWS State College, PA

August 19, 2017Cambria County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 5:06 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 69 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 5:06 PM EDT (21:06 UTC)
Expired
Aug 19, 2017, 6:15 PM EDT
In force
69 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cambria County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 48 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:15 PM EDTTSTM WND DMGMahaffey, PATREES AND WIRES DOWN AT INTERSECTION OF E. MAIN AND WILLOW STREEST
Aug 19, 5:30 PM EDTTSTM WND DMGBeccaria, PATREE DOWN ON WIRES AT CROSSROADS BLVD AND HEVERLY BLVD
Aug 19, 5:50 PM EDTTSTM WND DMGGeistown, PALARGE CIRCUS TENT BLOWN DOWN AT RICHLAND COMMUNITY DAY FESTIVAL.
Aug 19, 6:15 PM EDTTSTM WND DMGFlinton, PALIVE WIRES DOWN BLOCKING BEAVER VALLEY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS51 KCTP 192106
SVRCTP
PAC021-033-192215-
/O.NEW.KCTP.SV.W.0156.170819T2106Z-170819T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
506 PM EDT SAT AUG 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Clearfield County in central Pennsylvania...
  Cambria County in central Pennsylvania...

* Until 615 PM EDT

* At 505 PM EDT, severe thunderstorms were located along a line
  extending from near Curwensville to near Hastings to 6 miles west
  of Belsano, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Severe thunderstorms will be near, 
  Clearfield, Plymptonville, Hyde, Curwensville and Patton around 
  510 PM EDT. 
  Ebensburg, Lecontes Mills, Woodland, Carrolltown and Blandburg 
  around 520 PM EDT. 
  Karthaus, Gallitzin, Houtzdale, Loretto, Prince Gallitzin State 
  Park, Cresson and Sankertown around 530 PM EDT. 

Other locations impacted by these severe thunderstorms include West
Decatur, Ramey, Spring Hill, Mundys Corner, Cassandra, Elim, Brisbin,
Westover, Mahaffey and Burnside.

For those driving on Interstate 80, this includes areas between the
Penfield and Snow Shoe exits, specifically from mile markers 111 to
138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

FREQUENT cloud to ground lightning is occurring with these storms. 
Move indoors immediately. lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4072 7880 4108 7880 4117 7805 4112 7807
      4112 7811 4105 7806 4096 7808 4096 7817
      4076 7837 4072 7835 4065 7840 4064 7844
      4055 7848 4051 7854 4037 7856 4031 7864
      4025 7865 4024 7886 4028 7893 4029 7905
TIME...MOT...LOC 2105Z 266DEG 49KT 4103 7856 4073 7875 4054 7899 

HAIL...0.75IN
WIND...60MPH
 
$$

Lambert
1 follow-up statement
698 
WWUS51 KCTP 192202
SVSCTP

Severe Weather Statement
National Weather Service State College PA
602 PM EDT SAT AUG 19 2017

PAC033-192211-
/O.CAN.KCTP.SV.W.0156.000000T0000Z-170819T2215Z/
Clearfield PA-
602 PM EDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR CLEARFIELD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved east and out of the 
warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

LAT...LON 4037 7891 4048 7870 4054 7851 4051 7854
      4037 7856 4031 7864 4025 7865 4024 7886
      4028 7893 4029 7905
TIME...MOT...LOC 2201Z 285DEG 29KT 4053 7837 4030 7862 4021 7906 

$$

PAC021-192215-
/O.CON.KCTP.SV.W.0156.000000T0000Z-170819T2215Z/
Cambria PA-
602 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN CAMBRIA COUNTY...

At 601 PM EDT, severe thunderstorms were located along a line
extending from near Altoona to near Blue Knob State Park to near
Jerome, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

These severe thunderstorms will remain over mainly rural areas of 
southwestern Cambria County, including the following locations: 
Spring Hill, Cassandra, Elim, Lorain, Summerhill, Brownstown, 
Wilmore, Allegheny Portage Railroad National Historic Site, 
University Of Pittsburgh - Johnstown and Johnstown Flood National 
Memorial Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4037 7891 4048 7870 4054 7851 4051 7854
      4037 7856 4031 7864 4025 7865 4024 7886
      4028 7893 4029 7905
TIME...MOT...LOC 2201Z 285DEG 29KT 4053 7837 4030 7862 4021 7906 

HAIL...0.75IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:43 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 19, 2:43 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
243 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Isolated to scattered thunderstorms are likely to spread east
across the Alleghenies into the central ridge and valley region
during the mid afternoon and early evening before dissipating
later tonight. Fair weather is expected Sunday and Monday, with
temperatures turning warmer and more humid into early next
week. Thunderstorms are probable on Tuesday followed by a
refreshingly cooler and mainly dry second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Severe Thunderstorm watch #457 until 9pm for portions of
 southwestern and south-central PA.

Risk for severe thunderstorms has increased throughout the day
with SPC upgrading a portion of the area to SLGT risk. Large-
scale NWP and CAM model guidance continue to exhibit considerable
agreement indicating storms currently over east-central Ohio
will spread into southwestern and south-central Pennsylvania
during the late afternoon and early evening. Recent MCD
highlights the evolving severe risk with cold air aloft and
steep lapse rates promoting hail and locally damaging wind
gusts - especially if storms can organize into short line
segments. The most likely timing for storms is btwn 4 and 8pm.

Expect convection to diminish in intensity/coverage as it
pushes into east-central PA/Susquehanna Valley region during
the late evening. Dry wx expected after midnight as high
pressure builds over the area. Models are showing low stratus
potential over the Alleghenies with weak upslope flow and low
level moisture trapped under subsidence inversion. Patchy
fog is also likely in the usual spots across the central
valleys.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Fair weather expected to end the weekend with seasonal
temperatures.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The medium range models are all in good agreement on bringing a
renewed surge of heat and humidity into the area to start the
new work week. Highs Monday and Tuesday will be well up into the
80s with some southern locations possibly touching 90 Tuesday.

There's decent agreement in having a vigorous cold front pass
through the region Tuesday night into early Wednesday. That will
be the best chance for organized precipitation coming up next
week with widespread showers and thunderstorms likely starting
late Tuesday, lasting into the overnight before tapering off as
scattered showers Wednesday.

The remainder of the week into the weekend looks to be cool and
mainly dry as a sprawling high moves slowly eastward out of
southern Canada.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Local thunderstorm impacts are possible between 20-04Z with the
most favorable area over the southwest and s-central airspace
prior to 00Z. Clearing skies fcst tonight with models suggesting
potential for IFR stratus/fog mainly over the western 1/2 of
the airspace. Early morning restrictions will improve to VFR by
14Z.

.OUTLOOK...

Sun-Mon...Mainly VFR, but restrictions in morning fog.
Tue...Thunderstorm impacts likely.
Wed...Improving conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...La Corte
AVIATION...Steinbugl
Hazardous weather outlook, Aug 19, 2:48 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
248 PM EDT Sat Aug 19 2017

PAZ004>006-037-042-051>053-057>059-064>066-201900-
Warren-McKean-Potter-Tioga-Sullivan-Montour-Northumberland-Columbia-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
248 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the mid to late afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017>019-024>028-033>036-041-045-046-049-050-056-063-
201900-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Northern Lycoming-Southern Clinton-
Southern Lycoming-Union-Snyder-Perry-Cumberland-
248 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 19, 4:43 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT SAT AUG 19 2017

PAZ017>019-024>026-192200-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
443 PM EDT SAT AUG 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AND AFFECT PARTS OF
CLEARFIELD... HUNTINGDON...CENTRE...BLAIR...AND CAMBRIA COUNTIES
BETWEEN 500 PM AND 600 PM EDT...

At 439 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Rockton to 8 miles north of Indiana to near
Delmont to Whitehall. Movement was east at 45 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Belmont, Johnstown, DuBois, State College, Westmont, Portage,
Clearfield, Hollidaysburg, Bellefonte, Nanty-Glo, Altoona, Ebensburg,
Tyrone, Windber, Salix-Beauty Line Park, Pine Grove Mills, Bellwood,
Spruce Creek, Ski Gap and Pine Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4048 7892 4072 7880 4115 7880 4119 7877
      4114 7801 4116 7800 4116 7779 4111 7775
      4104 7757 4099 7753 4087 7761 4032 7844
      4029 7852 4033 7862 4024 7866 4024 7886
      4028 7893 4029 7905
TIME...MOT...LOC 2039Z 270DEG 47KT 4110 7861 4074 7917 4045 7958 4036
7997

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:43 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Clearfield77 min
Aug 19, 5:17 PM EDTSpecial Weather StatementCTPSomerset58 min
Aug 19, 5:21 PM EDTSpecial Weather StatementCTPTioga54 min
Aug 19, 5:29 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon91 min
Aug 19, 5:39 PM EDTSevere Thunderstorm WarningCTPSomerset81 min
Aug 19, 5:56 PM EDTSpecial Weather StatementCTPBedford94 min
Aug 19, 6:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin88 min
Aug 19, 6:18 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry82 min
Aug 19, 6:43 PM EDTSpecial Weather StatementCTPUnion47 min
Aug 19, 6:46 PM EDTSevere Thunderstorm WarningCTPSnyder, Union74 min
Aug 19, 6:47 PM EDTSpecial Weather StatementCTPLycoming13 min
Aug 19, 7:03 PM EDTSpecial Weather StatementCTPLycoming27 min
Aug 19, 7:05 PM EDTSpecial Weather StatementCTPFranklin, Fulton55 min
Aug 19, 7:14 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland63 min
Aug 19, 7:35 PM EDTSpecial Weather StatementCTPSullivan40 min
Aug 19, 7:44 PM EDTSpecial Weather StatementCTPColumbia, Montour61 min
Aug 19, 7:48 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill57 min
Aug 19, 7:54 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Schuylkill51 min
Aug 19, 7:58 PM EDTSpecial Weather StatementCTPAdams, York62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.